Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Denver/Boulder, CO

June 21, 2020Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2020, 5:05 PM MDT for Weld County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 5:05 PM MDT (23:05 UTC)
Expired
Jun 21, 2020, 5:30 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3230 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS55 KBOU 212305
SVRBOU
COC123-212330-
/O.NEW.KBOU.SV.W.0059.200621T2305Z-200621T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
505 PM MDT Sun Jun 21 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weld County in northeastern Colorado...

* Until 530 PM MDT.

* At 505 PM MDT, a severe thunderstorm was located 7 miles north of
  Pawnee Buttes, or 26 miles southwest of Kimball, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10365 4079 10369 4083 10409 4100 10408
TIME...MOT...LOC 2305Z 281DEG 25KT 4092 10394 

HAIL...<.75IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
153 
WWUS55 KBOU 212328
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
528 PM MDT Sun Jun 21 2020

COC123-212337-
/O.EXP.KBOU.SV.W.0059.000000T0000Z-200621T2330Z/
Weld CO-
528 PM MDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY WILL
EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible with this thunderstorm.

LAT...LON 4100 10365 4079 10369 4083 10409 4100 10408
TIME...MOT...LOC 2327Z 281DEG 25KT 4090 10378 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:50 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 21, 3:50 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
350 PM MDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday)
Issued at 210 PM MDT Sun Jun 21 2020

The upper level jet is pushing into western Colorado with the left
exit region helping to bring increased convection across portions of
Wyoming and into northern Colorado. Most of this convection will be
isolated to the higher elevations of the mountain and foothills near
the border with some isolated storms pushing ESE into the evening
hours. ACARS soundings showing a slight stable layer over Denver
that is a byproduct of the persistent wave cloud that has kept
temperatures cooler and conditions more stable further south. These
isolated storms will be capable of gusty winds with model soundings
showing DCAPE values above 1000 j/kg with speeds of 35 to 45 mph
possible with the stronger storms. A surface cold push later this
evening will bring a cooler and more stable airmass that will help
to dissipate storm activity across the plains.

Monday will see another day of persistent cloud cover through the
afternoon hours and highs topping out around 80 degrees with
continued upslope northeasterly surface winds. This will keep
instability low with CAPE values between 100 to 250 j/kg. There is
better instability across the higher terrain so will maintain a
slight chance of storms over the mountains by the afternoon hours on
Monday. Main hazards will be gusty winds, lightning and light rain
showers.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM MDT Sun Jun 21 2020

A weak shortwave trough will pass through our forecast area Monday
night which may be able to provide enough lift for isolated
showers and storms to continue through the evening and into the
overnight hours. The best chance for showers and storms Monday
night will be over the mountains east of the Continental Divide,
foothills, and Palmer Divide.

Ridging will move closer to Colorado on Tuesday but continued
northwesterly flow aloft will allow for isolated showers and
storms to develop in the afternoon/evening. Instability will be
somewhat limited as mixed-layer CAPEs will be below 1,000 j/kg and
the lack of a shortwave will mean the coverage of these showers
and storms will be minimal.

The axis of the ridge will move over our forecast area on
Wednesday with increasing temperatures aloft. These warmer
temperatures will mix down to the surface across the plains
leading to highs around 90 degrees in Denver. Due to subsident
flow throughout much of the troposphere, only a few stray showers
and storms will form with most areas staying dry.

Global models begin to differ on Thursday in the timing and
strength of the trough that moves across the Pacific Northwest
towards Colorado. The ECMWF is the most progressive and weakest
with this trough while the Canadian is the deepest and slowest.
It's hard to get a good read on which model will be right but I
tend to the think the trough may end up being closer to the
Canadian solution because troughs have been prone to being stronger
than forecast over the last month or so. If that's the case,
isolated to scattered storms will form Thursday afternoon/evening
and then more widespread storms will form on Friday. With
sufficient instability and deep layer shear in place, some of the
storms on Friday may be strong to severe with damaging wind gusts
and large hail the primary threats.

After the trough moves east of our forecast area Friday night,
ridging will develop over Colorado next weekend. This will lead to
mostly dry conditions and hot temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 210 PM MDT Sun Jun 21 2020

Overall, VFR conditions are anticipated with a chance of ILS
ceilings towards the end of the TAF period. Winds will gradually
switch around to the NNE with increased chances of outflows from
storms near the Wyoming border. Some storms could make it into the
vicinity of BJC and DEN with gusting from the north to northeast
with speeds from 25 to 35 kts possible between 00 and 02z. Storms
will dissipate after 00z but could still impact the southeast and
northeast gates through 05Z. Winds will switch around to drainage
around 06z with light speeds. After 13z winds will veer around to
the northeast with some light gusting up to 18kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Danielson
AVIATION...Bowen
Hazardous weather outlook, Jun 21, 10:40 AM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sun Jun 21 2020

COZ030>051-221645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sun Jun 21 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered showers and thunderstorms over the
mountains and foothills this afternoon and early evening. Isolated
thunderstorms are expected over the plains late this afternoon
through early evening. The storms could produce wind gusts from 35
to 45 mph, light rain and lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms over the mountains each
afternoon and evening. On the plains any storms will be isolated,
and mainly near the mountains and Monument Hill area. The chance
of severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 21, 2:53 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
253 PM MDT Sun Jun 21 2020

COZ033-035-038-042-043-212130-
Central and South Weld County CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
253 PM MDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND LARIMER
COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking showers and a few
thunderstorms along a line extending from 7 miles west of Carpenter
to near Cedar Cove, or along a line extending from 17 miles east of
Cheyenne to 13 miles southwest of Fort Collins. Another area of
storms was moving into the Red Feather Lakes area. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these showers and
storms.

Locations impacted include...
Fort Collins, Greeley, Loveland, Windsor, Evans, Johnstown,
Wellington, Estes Park, Milliken, Berthoud, Eaton, Severance,
LaSalle, Ault, Kersey, Pierce, Timnath, Nunn, Grover and Purcell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near lakes, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. Do not be caught on the water in or near a
gusty thunderstorm.

&&

LAT...LON 4100 10373 4031 10453 4026 10549 4100 10582
TIME...MOT...LOC 2050Z 274DEG 36KT 4105 10447 4046 10529

BARJENBRUCH
Special weather statement, Jun 21, 4:08 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sun Jun 21 2020

COZ033-035-212245-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
408 PM MDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY UNTIL
445 PM MDT...

At 408 PM MDT, Doppler radar was tracking hunderstorms along a line
extending from Poudre Park to near Glen Haven, or along a line
extending from 14 miles northwest of Fort Collins to 57 miles
northwest of Denver. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Estes Park, Glen Haven, Poudre Park, Cedar Cove, Buckhorn Mountain,
Drake and Mishawaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4073 10532 4053 10517 4052 10520 4055 10522
      4054 10523 4050 10521 4052 10524 4053 10527
      4045 10524 4029 10541 4046 10560
TIME...MOT...LOC 2208Z 326DEG 22KT 4067 10530 4045 10550

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:53 PM MDTSpecial Weather StatementBOULarimer, Weld37 min
Jun 21, 4:08 PM MDTSpecial Weather StatementBOULarimer37 min
Jun 21, 5:11 PM MDTSpecial Weather StatementBOUBroomfield34 min
Jun 21, 5:44 PM MDTSpecial Weather StatementBOUAdams, Denver31 min
Jun 21, 5:48 PM MDTSpecial Weather StatementBOULogan27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.